Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2020, 4:49 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 4:49 PM CDT (21:49 UTC)
- Expired
- Jun 28, 2020, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:00 PM CDT | HAIL 1.75 | 3 W Lyle, MN | VIEWER REPORT FROM KAAL OF GOLF BALL SIZED HAIL. TIME ESTIMATED BASED ON RADAR. |
| Jun 28, 5:04 PM CDT | HAIL 1 | 5 W Lyle, MN | RELAYED VIA SOCIAL MEDIA. APPROXIMATE LOCATION. |
| Jun 28, 5:15 PM CDT | FUNNEL CLOUD | 2 Ne Lyle, MN | PICTURE RELAYED ON SOCIAL MEDIA TAKEN FROM NORTH OF LYLE. LOCATION ESTIMATED BASED ON RADAR. |
| Jun 28, 5:40 PM CDT | FUNNEL CLOUD | 3 S Elkton, MN | SPOTTER REPORTS FUNNEL CLOUD SOUTH OF ELKTON. LOCATION ESTIMATED. |
| Jun 28, 5:42 PM CDT | FUNNEL CLOUD | 3 S Elkton, MN | . |
| Jun 28, 5:42 PM CDT | FUNNEL CLOUD | 3 S Elkton, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS53 KARX 282149
SVRARX
IAC131-MNC099-282245-
/O.NEW.KARX.SV.W.0036.200628T2149Z-200628T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
449 PM CDT Sun Jun 28 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Mitchell County in north central Iowa...
Southern Mower County in southeastern Minnesota...
* Until 545 PM CDT.
* At 448 PM CDT, a severe thunderstorm was located near London, or 8
miles east of Northwood, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lyle around 500 PM CDT.
Rose Creek around 520 PM CDT.
Adams around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Meyer,
Toeterville, County Roads 56 And 5, Otranto, Otranto Park, I 90 Exit
187 and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4358 9305 4376 9263 4350 9255 4347 9255
4340 9302 4350 9303 4350 9305
TIME...MOT...LOC 2148Z 243DEG 25KT 4349 9305
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
JAM2 follow-up statements
648
WWUS53 KARX 282214
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT Sun Jun 28 2020
IAC131-MNC099-282245-
/O.CON.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mitchell IA-Mower MN-
514 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN MITCHELL AND SOUTHERN MOWER COUNTIES...
At 513 PM CDT, a severe thunderstorm was located near Rose Creek, or
10 miles southeast of Austin, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Adams around 525 PM CDT.
Other locations impacted by this severe thunderstorm include Taopi,
County Roads 56 And 5, I 90 Exit 193, Johnsburg, Dexter, I 90 Exit
187 and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa...and southeastern Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4376 9263 4350 9255 4347 9255 4348 9294
4352 9297 4354 9299 4360 9301
TIME...MOT...LOC 2213Z 254DEG 37KT 4355 9285
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
JAM253
WWUS53 KARX 282226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT Sun Jun 28 2020
IAC131-282235-
/O.CAN.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mitchell IA-
526 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
LAT...LON 4376 9263 4356 9257 4351 9256 4352 9284
4354 9287 4357 9290 4364 9291
TIME...MOT...LOC 2225Z 243DEG 14KT 4356 9281
$$
MNC099-282245-
/O.CON.KARX.SV.W.0036.000000T0000Z-200628T2245Z/
Mower MN-
526 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN MOWER COUNTY...
At 525 PM CDT, a severe thunderstorm was located near Rose Creek, or
10 miles southeast of Austin, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Adams around 540 PM CDT.
Other locations impacted by this severe thunderstorm include Taopi,
County Roads 56 And 5, I 90 Exit 193, Dexter, I 90 Exit 187, Elkton
and I 90 Exit 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4376 9263 4356 9257 4351 9256 4352 9284
4354 9287 4357 9290 4364 9291
TIME...MOT...LOC 2225Z 243DEG 14KT 4356 9281
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:55 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 28, 2:55 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 255 PM CDT Sun Jun 28 2020 .SHORT TERM...(Tonight) Issued at 255 PM CDT Sun Jun 28 2020 Quiet weekend weather comes to a halt heading into tonight with main focus on severe weather threat. Mesoscale convective vortex /MCV/ continues to rotate from western Iowa into southern Minnesota this afternoon. Earlier convection dissipated but watching for new development as clouds thin and destabilization occurs. Mid level and deep shear parameters not as favorable as they looked yesterday with passing wave, but still could see some scattered strong to severe storms with threats for large hail and gusty winds going into the evening. Could not rule out isolated tornado risk in far west, but seems like higher risk will remain anchored closer to MCV and hence, stay just west and northwest of the area. Perhaps bigger threat for tonight will be what atmosphere does as it realizes another short wave trough ejecting out of Rockies later today. This could increase widescale lift and lead to development of low level jet, which is widely advertised in short term models. As precipitable water values jump from under an inch to over 2" in parts of Minnesota, expect convection to become far more widespread later this evening and then spread into the area from the west and northwest as it rides CAPE gradient. While we cannot rule out other types of severe weather, like hail and strong winds, thinking is main threat will be heavy rain and possible flash flooding. Day 1 Excessive Rainfall Outlook describes this well and locally we agree on area of coverage. Uncertainty on exact location precludes upgrade to Moderate Risk and issuance of a watch at this point. But trends will be followed closely and a short term Flash Flood Watch may be needed at some point. Deep warm cloud layer and abundant moisture advecting into area certainly supports this potential. .LONG TERM...(Monday through Sunday) Issued at 255 PM CDT Sun Jun 28 2020 Still not very high confidence in the extended periods, as models have struggled a bit with day to day consistency in the details. For Monday morning, convection from overnight should keep moving east and weaken with the main shortwave forcing moving off and moisture transport decreasing. Things then become a bit murky. CAMs have been providing a variety of solutions for where convection develops later in the day, and this is possibly due to the influence of remnant outflows/boundaries from the morning convection. With a steady (if not exactly strong) moisture transport signal into the area and some models suggesting another small shortwave feature moving through, showers and storms could redevelop in the afternoon, especially along these boundaries. Although placement isn't clear yet, with high precipitable water and deep warm cloud depths, will again have to watch for locally heavy rainfall where storms do develop. Models suggest CAPE recovers during the day so may have to watch out for a stronger storm or two, but cloud cover could impact how much instability can build. Overall shear looks weaker than Sunday as well, so not looking like as favorable of a setup for organized severe weather. An upper level low then meanders across IL/IA for Tuesday into Wednesday. Models are waffling on whether or not this forcing comes through our area or stays just south, which makes it difficult to pin down if/when any showers and storms could develop over our area. By the end of the week, there is suggestion that upper level ridging and high pressure try to move in. Not quite ready to declare it a dry period, however, as GFS/GEFS members still paint a smattering of precip here and there. But, at least for the moment, it's leaning toward the drier side. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1215 PM CDT Sun Jun 28 2020 Mesoscale Convective Vortex /MCV/ moving by to our west this afternoon continues to produce blowoff mid and high level clouds but bulk of convection may hold off to the west as well leading to mainly VFR conditions well into the evening. Perhaps a bigger threat will be later development of storms across southern Minnesota and northern Iowa this evening. Depending on placement these storms could rapidly grow in coverage and possibly become severe, impacting area from late evening into the overnight. Temporary MVFR to IFR conditions expected near storms and threat for some gusty winds before convection gradually diminishes and moves east towards daybreak Monday. A bit unclear on post storm impact Monday but VFR ceilings seem reasonable while we await any further development going into next forecast period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...TJS LONG TERM...Lee AVIATION...Shea
Hazardous weather outlook, Jun 28, 1:40 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 140 PM CDT Sun Jun 28 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 140 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible this afternoon into the early evening, mainly across southern Minnesota. These storms could produce isolated severe weather, including hail, damaging wind, lightning, and locally heavy rain. More storms are possible this evening over northern Iowa and southern Minnesota, that could spread across the entire area overnight. These storms will produce locally heavy rain, but could also produce bouts of hail, damaging wind, and lightning. If a tornado threat materializes it would most likely be across southern Minnesota. Rainfall amounts will have to be watched for possible flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday The threat for heavy rain will continue into Monday. Expect rises on area rivers. Periodic storms will be seen throughout the week. While the probability of organized severe weather appears low at this time, storms will be capable of producing heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotter groups may be needed this afternoon and tonight, especially in southern Minnesota into western Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Shea
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:18 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 57 min |
| Jun 28, 5:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 47 min |
| Jun 28, 6:14 PM CDT | Special Weather Statement | ARX | Wabasha | 61 min |
| Jun 28, 6:28 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 64 min |
| Jun 28, 6:33 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.